Has anyone ever successfully quit Lexapro?
- 9 Feb 2012 by Peachiekeen
- 14 June 2018 (5 weeks ago)
- lexapro, anxiety, obsessive compulsive disorder, sleep disorders, generalized anxiety disorder, sleep, anger
I have slowly weaned off of Lexapro over a month and for the past week have been not taking any, and my obsessive negative thoughts and anger are out of control. I can't sleep. I've also experienced frequent bouts of anxiety, jitteriness and upset stomach throughout the day, even over simple events or activities.
When I look up Lexapro withdrawal, I find a long thread here that discusses the symptoms, but I've never read a single testimony, as far as I can recall, claiming that the withdrawals did in fact end for them after a period of time and they lived happily and functional again, without Lexapro. This is quite discouraging. I want some evidence that it's possible. I REALLY don't want to go crawling back to Lexapro, especially when I hear about how horrible and bad for you SSRIs are, so I'd like some encouragement and guidance from people who actually know the other side of this, if they exist.
Hello Peachiekeen. I was on Lexapro for some time. So, we do exist. Not knowing your dose, I'd have to say your taper might have been a bit to fast. One month to get of from a drug such as lexapro, isn't a very long period of time. You've 3 options. Start on another drug to replace the Lexapro with. Number 2, stay the course, untill these symptons leave you or Number 3. Go back on a small dose, and taper of from that. Good health and wishes,pledge
Yes it is possible to come off lexapro and to get through the withdrawls.
Have you been tapering off slowly and over a period of time?
I was on lexapro a good few times,while i did replace them with other anti d's when the lexapro stopped working for me,I am currently off all anti d's but I take xanax when needed now for my panic/anxiety disorder.
Speaking from my own experience,i tried many anti d's and they would either work for a short while or I just did'nt find the right one for me!!
The reason I am off them now is I am getting married and hope to start planning getting pregnant in a few months time,so I wanted to be off before i started trying for a baby!
But it is difficult being off them,I was diagnosed with GAD,I suffer with panic attacks and OCD,I also suffer from depression,so it is indeed hard to get through these times.
Can i ask why you want off all ssri's? Alot of people DO benefit from them,it just takes time and patience to find the right combo that is RIGHT for YOU!!
There are many meds out there and although frustrating while waiting for them to work and to find the right one that will work for you,they can be just what you need to help you through.
Is your doctor aware how you feel and that you want off the meds?If so and he/she thinks its a good idea then they can help you with a taper plan that will help you come off sucsesfully. But alot of the time when diagnosed it is better to stay looking for something that will help you,if you're determined to come off them then i encourage you wish you the best of luck,but do be careful,you dont want to be miserable in yourself and suffer more with what you were diagnosed,taking anti d's is what some of us need-most of us that have being diagnosed in order to live a normal life without our illnesses holding us back!!
In the end only you can make that choice,and whatever the case i wish you the best of luck!!
Take care and wishing you the best whatever you decide!!
Hi, I'm another who quit Lexapro successfully. I was on 20mg's for several years. I slowly taperd down, over a period of 7months, a long time I know. But it worked and I had no withdrawls and now no more Lex. Its been almost a year without them. So it is possible. Just take your time. Best of Luck to you... Taylor. Ps. I didn't replace them with another ssri, but I do take Ativan and recently started Trazodone 50mg's to help insomnia and anxiety.
Just wanted to echo that it sounds like you tapered much too quickly. You can never taper too slowly to prevent withdrawal.
Thanks for the responses. I was going from 20 mg down to 15 mg for a few days, then a few days later down to 10 (feeling better), on 10 for a whole week or more I think (because of unexpected drama in my life), then on 5 for a few more days and nothing. It sounds like I did still taper off too fast (I could have gone much slower and steadier, but I was impatient to get it over with). I've tried twice before to get off Lex, and I tapered off even faster or attempted cold turkey. Should I go back on 5 mg for a whole month, then 2.5 mg a whole month, or something like that?
As for needing SSRIs, I don't know who to trust between the pharmaceutical industry, paid psychiatrists and the naturalists who demonize them. Even my own gym trainer told me that having a concentration of SSRI chemicals in your system was a very bad thing and that it's best to not have anything to do with that stuff if you don't want to ruin your health in the long run. She strongly favored supplements and exercise, just like my dad. My mom, however, really needs the pills to function well and resents the implication from my dad that she's a weak, brainwashed shill for Big Pharma by depending on that stuff. I still feel like a failure if I have to go back to Lexapro, just to have a normal life, when I was just fine years ago with no meds.
I think I'll see how I feel for a few more days, and if I remain just as miserable, then I'll take some again and taper of really, really slowly.
I also have the same question! How long does it take for withdrawal symptoms to subside?
I have been on 10 mg of Lexapro for five years, and it has definitely helped my anxiety. However, I used to weigh 120 lbs (I'm 5'2" and petite) and am now up to almost 160 lbs. I'm gaining more and more weight every year, so I'm looking to stop and see if I can get back to my healthy weight before this really gets out of control.
My doc also told me that 10 mg is a "very low dose" and that I shouldn't have any withdrawal symptoms if I decrease to 5 mg for about a week, then take 5 mg every other day for another week. I'm on Day Four at 5 mg per day, and this afternoon I started feeling completely un-focused, very dizzy, "out of it", as if I'm drunk or stoned. I cannot think clearly and can only focus on one thing at a time, which is so unlike me!
I've tried to wean off of Lexapro before, but always end up feeling this way. And I've always gone back to taking Lexapro again, promising myself that I'd try again another time. Well now I am determined to get off it since I'm sick of all this extra weight.
So how long does it take for symptoms to go away? Does anyone have any personal examples? I feel like I can make it through if I just have an idea of when symptoms will stop, if I can just see a light at the end of the tunnel!
I took Lexapro for 15 years 20mg daily and it worked well except for the weight gain. I tried cold turkey to get off but the vertigo was not fun so I went back on it then last year tapered off slowly. It took around 6 months to do it and it’s been a year now but now I feel down all the time, irritable and just not happy. I am thinking of starting it again but I don’t want to. I just don’t know what to do since they say if you take these your body will want them forever and I’m believing that. I didn’t feel this bad when I first started taking these but my moods have not gotten better really worse!!
Tapered off Lexapro slowly twice... no discontinuation symptoms at all. Are you sure your symptoms aren't a rebound of what you were prescribed the medication for?
I am trying to taper too. I have been on 40mg (not 20!!! ) Lexapro 4 years. It helped a lot at the beginning, but over time I came to realize that my constant fatigue and lack of enthusiasm/energies could be related to Lexapro. It changed me and not in a good way. If I forget for whatever reason to take it, I start feeling uncomfortably dizzy almost right after 24h passed from my last assumption.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Oct 2009 • 6 answers
Posted 13 Jan 2010 • 4 answers
Posted 7 Sep 2011 • 4 answers
Posted 10 Jun 2013 • 9 answers
Posted 1 day ago • 0 answers